Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 331, NWS Omaha, NE

August 6, 2006Jefferson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 6, 2006, 3:04 PM CDT for Jefferson County, Nebraska. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2006, 3:04 PM CDT (20:04 UTC)
Expired
Aug 6, 2006, 3:45 PM CDT
In force
41 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Jefferson County, NE

The radar

The Grand Island radar (KUEX), 96 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 3:19 PM CDTHAIL 0.882 S Reynolds, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
2080 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 062004
SVROAX
NEC095-062045-
/O.NEW.KOAX.SV.W.0331.060806T2004Z-060806T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
304 PM CDT SUN AUG 6 2006

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST NEBRASKA...

* UNTIL 345 PM CDT

* AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60
  MPH.  THIS STORM WAS LOCATED 15 MILES SOUTHWEST OF FAIRBURY...OR
  ABOUT 32 MILES NORTHEAST OF CONCORDIA...AND MOVING NORTHEAST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  REYNOLDS...

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

HAIL THE SIZE OF NICKELS OR LARGER IS EXPECTED WITH THIS STORM. GO TO
A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND
GLASS DOORS.

WINDS OF 60 MPH OR STRONGER ARE POSSIBLE. FOR YOUR PROTECTION...GO TO
THE LOWEST LEVEL OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 3997 9756 3987 9737 4011 9709 4025 9733

$$

FOBERT
2 follow-up statements
000 
WWUS53 KOAX 062023
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
322 PM CDT SUN AUG 6 2006

NEC095-062045-
/O.CON.KOAX.SV.W.0331.000000T0000Z-060806T2045Z/
JEFFERSON NE-
322 PM CDT SUN AUG 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR JEFFERSON COUNTY...

AT 320 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED NEAR REYNOLDS...
OR ABOUT 34 MILES SOUTHWEST OF BEATRICE...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL WAS REPORTED 2 MILES SOUTH OF REYNOLDS AT 320 PM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO FAIRBURY.

LAT...LON 3997 9756 3987 9737 4011 9709 4025 9733

$$

FOBERT
000 
WWUS53 KOAX 062045
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
345 PM CDT SUN AUG 6 2006

NEC095-062055-
/O.EXP.KOAX.SV.W.0331.000000T0000Z-060806T2045Z/
JEFFERSON NE-
345 PM CDT SUN AUG 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON COUNTY EXPIRED AT
345 PM CDT...

THE WARNING WHICH WAS IN EFFECT HAS EXPIRED AND WILL NOT BE REISSUED
AT THIS TIME. HEAVY RAIN...SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE.

LAT...LON 3997 9756 3987 9737 4011 9709 4025 9733

$$

FOBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:25 PM CDT, 39 minutes earlier.

Area forecast discussion, Aug 6, 2:25 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
225 PM CDT SUN AUG 6 2006

.DISCUSSION...

MAIN FORECAST CHALLENGES WILL BE HANDLING OF THE CONVECTION TONIGHT
THROUGH TUESDAY.

IN THE SHORT TERM...THE COLD FRONT AT 19Z EXTENDED FROM NORTHWESTERN
KANSAS THROUGH EASTERN NEBRASKA INTO NORTH CENTRAL IOWA...WITH A LOW
CENTER LOCATED ACROSS NORTH CENTRAL KANSAS. NUMEROUS THUNDERSTORMS
WERE DEVELOPING ALONG AND JUST NORTH OF THE FRONT IN RESPONSE TO AN
UPPER LEVEL WAVE EJECTING OUT OF NORTHEAST COLORADO. THIS WILL BE
THE PRIME AREA OF FOCUS FOR THE EARLY EVENING WITH DAMAGING WINDS
THE MAIN THREAT...ALONG WITH HEAVY RAIN AND LARGE HAIL POSSIBLE. THE
GFS SEEMS TO BE HANDLING THE CONVECTION A LITTLE BETTER THAN THE NAM
IN THIS FIRST 6 TO 12 HOURS...BUT THE MODELS ARE GENERALLY INLINE
OVERNIGHT. WITH THAT IN MIND...THE SURFACE LOW MOVES TO NORTHEAST
KANSAS BY DAYBREAK...WITH THE CLUSTER OF THUNDERSTORMS PUSHING EAST
NORTHEAST ALONG THE I80 CORRIDOR OVERNIGHT INTO EASTERN NEBRASKA.
MOISTURE IS POOLING ALONG THE FRONTAL BOUNDARY WITHIN AN AXIS OF 2+
INCHES OF PW JUST NORTH OF THE FRONT. THUS...HAVE BUMPED UP POPS
CONSIDERABLY FOR THIS PACKAGE...WITH A WIDE SWATH OF 60 TO 80
PERCENT POPS. THIS TRANSITIONS TO NEARLY NOTHING AT ALL NEAR THE
SOUTH DAKOTA BORDER...AND JUST A CHANCE OF PRECIP ALONG THE KANSAS
BORDER. HIGHEST AXIS IS ALONG I80 WHERE 1 TO 2 INCHES OF RAIN LOOKS
PROBABLY. BUMPED POPS UP INTO THE LIKELY CATEGORY FOR MONDAY MORNING
GIVEN THAT THE MCS WILL BE ONGOING AT DAYBREAK...PUSHING EAST INTO
IOWA THROUGH THE DAY.

THE MODELS REALLY DIVERGE BEYOND MONDAY AFTERNOON AND ESSENTIALLY GO
OUT OF PHASE WITH ONE ANOTHER. THE FORWARD MOTION OF THE UPPER WAVE
SEEMS TOO FAST ON THE GFS...CONSIDERING THAT THERE IS LIKELY ANOTHER
IMPULSE GATHERING STEAM ACROSS SOUTHWEST COLORADO THAT WILL EJECT
LATER TONIGHT. THIS DOESNT APPEAR TO BE PICKED UP AT ALL BY THE
GFS...BUT THE NAM MAY BE LATCHING ONTO THAT FEATURE...WHICH LINGERS
PRECIPITATION MUCH LONGER INTO MONDAY NIGHT AND TUESDAY. GENERALLY
FOLLOWED THE NAM DURING THIS TIME...AND ENDED PRECIPITATION
ALTOGETHER FOR TUESDAY NIGHT THROUGH WEDNESDAY WITH WEAK HIGH
PRESSURE IN CONTROL.

FOR THE EXTENDED FORECAST THURSDAY THROUGH SUNDAY...THE PERIOD WILL
BE CHARACTERIZED BY SOMEWHAT UNSETTLED BUT SEASONABLE WEATHER. THE
MODELS SUGGEST A NEW SHORT WAVE WILL MOVE OUT OF THE NORTHERN PLAINS
BY WEDNESDAY NIGHT THROUGH THURSDAY WHICH INDUCES ANOTHER FRONTAL
BOUNDARY TO MOVE INTO THE MISSOURI VALLEY. IT APPEARS THAT THE SUB
TROPICAL PLUME MAY ALSO BE CONNECTED TO THIS AS WELL...THEREFORE
DECIDED TO ADD A CHANCE OF THUNDERSTORMS NORTHEASTERN HALF THURSDAY
AND THURSDAY NIGHT. THE FRONTAL BOUNDARY WILL STILL BE IN PLACE ON
FRIDAY BUT WILL ESSENTIALLY WASH OUT A SECONDARY SURFACE TROUGH SETS
UP WEST AND SOUTH OF THE REGION FOR THE WEEKEND. WITHOUT STRONG
UPPER LEVEL SUPPORT...DECIDED TO LEAVE FRIDAY DRY FOR NOW. A
STRONGER SHORT WAVE MOVES THROUGH THE NORTHERN CONUS FOR THE
WEEKEND. THIS SHOULD FLATTEN AND PUSH THE UPPER RIDGE EVEN FURTHER
SOUTH LEADING TO SLIGHTLY COOLER TEMPERATURES THAN NORMAL. THIS WILL
ALSO ALLOW MORE OF THE WESTERLIES TO INFLUENCE OUR WEATHER WITH
MODEST HEIGHT FALLS ALOFT...WHICH SHOULD TRIGGER SCATTERED
CONVECTION THROUGH THE WEEKEND. THE PRECIP COULD ARRIVE FROM THE
WEST AS EARLY AS SATURDAY AFTERNOON...BUT WILL HOLD OFF UNTIL
SATURDAY NIGHT AND SUNDAY FOR NOW.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DEWALD
Hazardous weather outlook, Aug 6, 11:55 AM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1155 AM CDT SUN AUG 6 2006

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-062200-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
HARRISON IA-KNOX-MADISON-MONONA IA-PIERCE-PLATTE-POTTAWATTAMIE IA-
SARPY-SAUNDERS-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1155 AM CDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS MAINLY TONIGHT...SOUTH OF
A NORFOLK TO HARLAN IOWA LINE. LOCALLY HEAVY RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM MONDAY INTO EARLY
WEDNESDAY...AS A FRONT LIFTS NORTH ACROSS THE REGION. A FEW STORMS
COULD APPROACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

IAZ079-080-090-091-NEZ065>068-078-088>093-062200-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD-
1155 AM CDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT NEAR A
SLOW MOVING COLD FRONT ACROSS SOUTHWEST IOWA AND SOUTHEAST
NEBRASKA...MAINLY SOUTH OF A LINE FROM RED OAK IOWA TO LINCOLN
TO AROUND FRIEND. A FEW STORMS COULD BE SEVERE LATE THIS
AFTERNOON AND THIS EVENING. DAMAGING WINDS...HEAVY RAIN AND HAIL UP
TO AN INCH IN DIAMETER WOULD BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM MONDAY
INTO TUESDAY NIGHT...AS A FRONT LIFTS NORTH ACROSS THE REGION. A
FEW STORMS COULD APPROACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR THIS
EVENING IN PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:48 PM CDTSevere Thunderstorm WarningOAXAntelope42 min
Aug 5, 8:23 PM CDTSevere Thunderstorm WarningOAXBoone, Madison37 min
Aug 6, 3:29 PM CDTSevere Thunderstorm WarningOAXJohnson31 min
Aug 6, 3:44 PM CDTSevere Thunderstorm WarningOAXGage31 min
Aug 6, 4:12 PM CDTSevere Thunderstorm WarningOAXGage, Johnson33 min
Aug 6, 4:50 PM CDTSevere Thunderstorm WarningOAXGage25 min
Aug 6, 5:08 PM CDTSevere Thunderstorm WarningOAXPawnee37 min
Aug 6, 5:45 PM CDTSevere Thunderstorm WarningOAXPawnee30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.